Format

Send to

Choose Destination
Oral Surg Oral Med Oral Pathol Oral Radiol Endod. 2011 May;111(5):e17-23. doi: 10.1016/j.tripleo.2010.12.012. Epub 2011 Mar 22.

Oral hairy leukoplakia in a patient on long-term anticonvulsant treatment with lamotrigine.

Author information

1
Department of Immunology, Royal Victoria Infirmary, Newcastle-upon-Tyne, UK. pgordin@live.co.uk

Abstract

We describe a case of oral hairy leukoplakia that presented with an atypical appearance in a patient on long-term anticonvulsant treatment with an aromatic antiepileptic, lamotrigine. Recent medical history was also significant for recurrent respiratory tract infections requiring treatment with oral antibiotics. Immunologic investigations revealed inverted CD4/CD8 ratio, mild hypogammaglobulinemia, and poor specific antibody titers. Combined immune deficiency caused by long-term treatment with lamotrigine was suspected after other known factors and conditions (including retroviral infection) leading to acquired immune deficiency were excluded. Withdrawal of lamotrigine resulted in complete resolution of oral hairy leukoplakia. There was no significant improvement in immunoglobulin levels. The effect of lamotrigine and other aromatic antiepileptics on the immune system should be considered in a patient presenting with otherwise unexplained oral hairy leukoplakia.

PMID:
21429773
DOI:
10.1016/j.tripleo.2010.12.012
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center